New Mexico, 2022Drought in New Mexico, May 17 to 31, 2022
May 17 to 31, 2022 · NWS EPZ · 1 event in 1 county or zone
Another month with no precipitation worsened drought conditions in southern New Mexico with parts of southwestern Otero and far southeastern Dona Ana placed into Severe(D2) drought.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month with no precipitation worsened drought conditions in southern New Mexico with parts of southwestern Otero and far southeastern Dona Ana placed into Severe(D2) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 17, 10:19 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, May 17, 10:19 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1119 AM MDT Tue May 17 2022
.AVIATION...18Z TAF CYCLE
Generally VFR conditions through period with SKC-FEW250, but
there will be more smoke creating some areas of BKN040-060 around
KTCS once again starting after 03Z. Could see some VSBY reductions
to around 5SM around Sierra County. Winds will be picking up out
of the west at 10-20G25KTS early this afternoon with a little
winds weakening to 5-15KTS overnight and through the end of the
period.
&&
.PREV DISCUSSION...304 AM MDT Tue May 17 2022...
.SYNOPSIS...
Warm and dry conditions continue through the work week. A
cool front may pass through this weekend, bringing below normal
temperatures. Breezy afternoon winds continue each day, with
Friday seeing breezy to windy conditions. There is a low-end
chance of precipitation for Hudspeth County Sunday evening.
&&
.DISCUSSION...
.SHORT TERM...Tuesday and Tuesday Night...
All is quiet across the Borderland region as of 2:00 AM, with the
exception of some clouds over Hudspeth/Otero and far eastern El Paso
Counties. A few areas across far southeastern Hudspeth County may
experience a few sprinkles within the next hour or two, before
dissipating and moving off to the east.
A fairly weak and subtle shortwave trough will traverse west to east
across the forecast area during the day. West/southwest flow in the
low levels will increase during the afternoon hours as a 995-1000mb
low develops over NE New Mexico and SE Colorado. In response, winds
at the surface will become breezy during the afternoon and
evening. A slight decrease in 500mb heights along with the thermal
ridge axis shifting to the east will cool our temperatures 3-6
degrees from what they were yesterday. High temperatures across
the lowlands will top out in the low to middle 90s. Areas of haze
and smoke can be expected during the day across northern Sierra
and Otero Counties as the Black Fire continues to burn in the Gila
Wilderness. During the evening and overnight hours, patchy areas
of smoke will drift further to the south as surface winds relax.
&&
.LONG TERM...Wednesday through Monday...
An UL shortwave will drop into the northern Baja Peninsula on
Wednesday and strengthen into a closed low. At the surface, a low
will undergo lee cyclogenesis in southern CO and move into
northern NM. The pressure gradient across the Borderland won't be
too strong; +/- 4 to 5mb. Therefore, this will only make for
breezy conditions Wednesday afternoon (westerly at 10-20 mph).
High temperatures remain quite similar to Tuesday (lowland lower
to mid-90s).
On Thursday, the closed low will drop into northern Sonora. A
stronger lee-side low develops in southeastern CO, bringing a
~7mb pressure gradient across the FA. Winds will stay breezy but a
bit stronger over Wednesday; westerly at 15-25 mph. Expect very
little change in daytime highs.
Friday, the low moves northwest into west Texas. However, the GFS,
ECMWF, and the NAM vary in the strength and placement of this
feature. Ultimately, this will determine the robustness and path
of the attendant surface lee-side low that forms yet again, but
this time in northern NM. Taking a look at the GFS and ECMWF
ensemble winds and their ensemble means, Friday could shape up to
be the windiest day of the forecast period. Currently, forecast
wind speeds sits just below wind advisory criteria, but
considering the airmass is still quite dry, this could trigger
fire weather concerns (discussed further below).
As we go into the weekend, the pattern changes now that the slow-
moving UL low is out of the picture and troughing develops over
the Western US. This will promote height falls and cooling
temperatures as the worst of the H85 temps are shunted south of
the International Border. MEX and ECX MOS guidance are both
hinting at highs in the (lowland) upper 80s(!!) this weekend. This
would be below seasonal average temperatures if they pan out.
We haven't talked precip, and that's because there isn't much to
say. Previous model runs were hinting at a dryline intrusion on
Monday, creating the chance for rain at least east of the Rio
Grande River. Models have backed off on this solution, only
providing Hudspeth County with a few spotty chances at storms
Sunday evening. Due to low confidence, have kept the provided
low-end NBM PoPs.
&&
.FIRE WEATHER...
Hot, dry, and breezy conditions will continue through the remainder
of the work week. Upper level pattern shows a weak mid-to-upper
level shortwave over the Desert Southwest, which will move west to
east across the region on Tuesday. West/southwest flow in the low
levels will increase during the afternoon hours as lee-side
cyclogenesis develops over NE New Mexico. In response, breezy winds
can be expected on top of Min RH values of 3-10%. The Black Fire
will remain a concern in the near term as elevated to near-critical
fire weather conditions develop this afternoon/evening. Fuels remain
very receptive within the Gila (and all other fire weather zones)
with ERC values above the 97th percentile and even some areas above
record values for the middle of May. As we have seen over the past
two days, the Black Fire has been experiencing intense fire behavior
with the development of pyrocumulus clouds. The potential for
similar fire behavior exists on Tuesday during the afternoon and
evening hours. Bufkit sounding in northern Sierra County shows a
reverse wind profile with winds decreasing speed as altitude
increases. This allows a strong vertical smoke column to develop
directly over the fire without shear aloft transporting the smoke
out ahead. That being said, we may see intense fire behavior today
associated with the Black Fire.
On Wednesday, weak high pressure and ridging aloft will build in
across the Desert Southwest. Overall, this will keep flow aloft
relatively weak with light afternoon/evening breezes expected. That
being said, Min RH values will remain critical with record to near-
record fuels in place. Fire weather concerns gradually increase on
Thursday and Friday as weak cyclonic flow develops across the region
out ahead of a weak trough. Persistent lee-side cyclone development
will result from the cyclonic flow with breezy to windy conditions.
Friday will be the windiest with continued critically dry Min RH
values in place. Fire weather products may be needed on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 96 67 95 65 / 0 0 0 0
Sierra Blanca 90 62 90 61 / 0 0 0 0
Las Cruces 95 60 95 60 / 0 0 0 0
Alamogordo 94 57 94 58 / 0 0 0 0
Cloudcroft 70 47 72 48 / 0 0 0 0
Truth or Consequences 94 62 94 61 / 0 0 0 0
Silver City 83 57 83 58 / 0 0 0 0
Deming 93 55 93 55 / 0 0 0 0
Lordsburg 91 56 90 54 / 0 0 0 0
West El Paso Metro 95 65 94 64 / 0 0 0 0
Dell City 95 55 95 55 / 0 0 0 0
Fort Hancock 98 60 96 59 / 0 0 0 0
Loma Linda 88 61 88 60 / 0 0 0 0
Fabens 96 63 95 61 / 0 0 0 0
Santa Teresa 93 61 93 59 / 0 0 0 0
White Sands HQ 93 67 93 65 / 0 0 0 0
Jornada Range 92 57 92 58 / 0 0 0 0
Hatch 93 58 93 58 / 0 0 0 0
Columbus 93 62 93 61 / 0 0 0 0
Orogrande 94 60 94 60 / 0 0 0 0
Mayhill 84 54 85 54 / 0 0 0 0
Mescalero 81 50 82 51 / 0 0 0 0
Timberon 80 54 80 55 / 0 0 0 0
Winston 88 51 89 51 / 0 0 0 0
Hillsboro 90 60 90 60 / 0 0 0 0
Spaceport 92 57 93 58 / 0 0 0 0
Lake Roberts 85 49 86 50 / 0 0 0 0
Hurley 88 52 88 53 / 0 0 0 0
Cliff 93 42 93 43 / 0 0 0 0
Mule Creek 85 53 85 53 / 0 0 0 0
Faywood 87 56 87 57 / 0 0 0 0
Animas 92 54 91 52 / 0 0 0 0
Hachita 91 55 90 54 / 0 0 0 0
Antelope Wells 90 56 90 55 / 0 0 0 0
Cloverdale 85 54 85 55 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
38-Rogers/33/26
Hazardous weather outlook, May 17, 5:04 AM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
604 AM MDT Tue May 17 2022
NMZ401>417-TXZ418>424-181215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
604 AM MDT Tue May 17 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Lowland high temperatures around 95 degrees this afternoon will
increase the risk of heat exhaustion and fatigue.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Breezy to windy conditions return Thursday and Friday. Outdoor
objects will blow around if not secured.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogers
Drought, Southern Tularosa Basin
- When
- May 17, 1:00 PM MST to May 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
On May 17th, the north half of the zone was placed in Severe(D2) drought while conditions remained the same to the southeast where it continued to be Abnormally Dry(D0).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 17, 2022$1.9 million · 3 in hail · 10 events
- Flash Flooding and Hail in Kansas, May 17 to 18, 20222 in hail · 29 events
- Damaging Winds in Kansas, May 17, 2022$25,000 · 65 kt wind · 2 events
- Damaging Winds in Kansas, May 17 to 18, 202265 kt wind · 16 events
- Hail and Damaging Wind in Nebraska, May 17, 20221.5 in hail · 10 events
- Tornadoes and Hail in Kansas, May 17, 20221 in hail · 8 events
- Hail and Damaging Winds in Missouri, May 17, 2022$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 17, 20221.75 in hail · 6 events
- Damaging Wind and High Wind in Texas, May 17, 202269 kt wind · 6 events
- Hail in Iowa, May 17 to 18, 20221.25 in hail · 6 events
- Drought in Arizona, May 17 to 31, 20225 events
- Tornado and Hail in North Dakota, May 17, 20221 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026819.